A Case Report

Acute Hepatitis – Do Not Forget About Hepatitis E

Acute Hepatitis – Do Not Forget About Hepatitis E

Introduction

Hepatitis E (HEV) is a single stranded, non-enveloped RNA virus that can infect both humans and animals through fecal-oral contamination. Once infected, the incubation period can range from 2 to 8 weeks. Symptoms include myalgias, arthalgias, weakness, vomiting, jaundice, pruritus, clay-colored stools and dark urine. These symptoms can accompany elevation of liver enzymes such as transaminases, bilirubin, alkaline phosphatase and gammaglutamyltransferase. Patients infected with hepatitis E can potentially progress to fulminant hepatic failure.1 Recently, in the United States, cases of suspected drug-induced hepatitis were ultimately deemed secondary to a hepatitis E infection.6 We present the case of a patient with suspected drug-induced hepatitis determined to have acute hepatitis E infection.

CASE

A 47-year-old Middle Eastern male, without significant medical history, was sent by his primary care physician (PCP) to the emergency department for evaluation. The visit with his PCP was initiated due to upper respiratory symptoms, including sinus congestion, rhinorrhea, postnasal drip and cough. He was started on medications for suspected infection, including azithromycin.

The patient subsequently had fevers and nausea with episodes of bilious emesis. Trimethoprim/ sulfamethoxazole was substituted for the azithromycin but he continued to get worse. He admitted to anorexia with approximately 10-15 pounds of unintended weight loss. He also experienced dark urine, clay-colored stools and abdominal bloating with fevers.

There was no history of exposure to herbal products, over the counter medications (including acetaminophen) or excessive vitamin use. During his trip to Bangladesh two months ago, he described a one-week history of an acute diarrheal illness.

On physical exam, scleral icterus was noted. His liver size was 12cm in the right mid-axillary line to percussion and he did not have asterixis on exam.

Laboratory tests and imaging studies revealed an aspartate aminotransferase (AST) of 1,172; alanine aminotransferase (ALT) of 2,203; alkaline phosphatase (ALP) of 239; total bilirubin of 10.4; direct bilirubin of 7.4; prothrombin time (PT) of 13.6; international normalized ratio (INR) of 1.11 on admission. His acetaminophen level was undetectable. His hepatitis profile showed prior exposure to hepatitis A but no exposure to hepatitis B or C. Hepatitis E serology was still pending upon discharge. Abdominal ultrasound showed a heterogenous pattern of the liver consistent with hepatocellular disease. There was normal flow within the hepatoportal veins on Doppler views.

The patient did well clinically through the rest of his hospital course. The etiology was presumed to be antibiotic-induced hepatotoxicity at the time of discharge. However, after discharge, his hepatitis E serology came back positive for acute hepatitis.

DISCUSSION

Although hepatitis E is found worldwide, the continents of Africa, Central America and Asia have the highest prevalence.1 The incidence of HEV in rural

Bangladesh fluctuates with the highest occurrence

during the monsoon season because of extensive water contamination.2,3 The virus has even been known to cause severe acute hepatitis leading to fulminant liver failure.4,5 High morbidity and mortality has resulted in pregnant woman with HEV and decompensation of patients with underlying cirrhosis.4,5

Treatment for acute Hepatitis E is mainly supportive since the virus is cleared spontaneously in immunocompetent patients.1 Hepatitis E is being identified more in developed countries, such as the United States, which should alert doctors to consider the virus as a potential etiology of abnormal liver enzymes in patients with significant hepatic injury.

Download Tables, Images & References